What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 3:16 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 3:16 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
316 PM MST Wed Aug 16 2023
.SYNOPSIS...Monsoon moisture will remain over northern Arizona
through the week. Showers and thunderstorms are forecast to
develop each afternoon and evening. Deep tropical moisture should
arrive by the weekend. This will increase the chances of showers
and thunderstorms over northern Arizona Saturday and Sunday. Near
normal temperatures and light afternoon breezes will prevail
outside of showers and storms.
&&
.DISCUSSION...Rest of Today: regular monsoon conditions are
ongoing for today allowing for isolated to scattered showers and
storms primarily along and near the Mogollon Rim and Kaibab.
Activity is and will remain more isolated to the northeast,
though additional development is possible as instability
increases there with ample heating ongoing. With such high PWATS
(~1 inch), don't be surprised to see activity decrease but
presist into the night like what occurred last night.
Thursday and Friday: expecting an increase in monsoonal storm
activity Thursday and especially into Friday. The strengthening
ridge over the central US will continue to set up a more favorable
flow to allow for storm development. Friday looks like it could be
the most active day before the weekend with a wave moving north up
into the western part of the state. Heavy rainfall rates with
training thunderstorms will promote an increased flood threat.
Saturday through Monday: confidence in the forecast for this
period remains the lowest. What we do have high confidence in is
that some part of the SW U.S. is going to receive heavy rainfall
because of the interaction between the ridge over the central
U.S., a trough to the west, and the tropical moisture push from
tropical storm Hilary. This will promote strong, SSW flow up into
the region. Confidence in the track is still low with even
ensemble forecasts continuing to show variations from runs over
time, though they are favoring a more easterly shift. I don't
think we are going to see much more of an easterly shift at this
point though as the high to the east is going to be far too strong
and the SST are far too low to keep the storm system sustained (I
won't delve into cat strength at this point). That said, it is
worth also noting that the warmest SST are at the far southern par
of California so we may see the storm favor more of this location
for landfall, as outlined by the current GFS. ECMWF is favoring a
more westerly pattern which would be taking into very cool
waters. All this talk on track is important because the gradient
across Arizona for heavy rainfall is going to be tight and if we
start seeing shifts back west, we will see rainfall amounts
continue to drop and shift westward overtime. Another big factor
in all this is how much instability will be available: the
increased thunderstorm activity Friday into Friday night means
there will be a lot of cloud cover. Should this cloud cover hang
into Saturday (as depicted by ECMWF) instability will be lower and
weak stratiform rainfall may be all that we see from I17/HW89 to
HW93. That described scenario doesn't seem as likely for Sunday
at this time. By Monday the main effects of the tropical system
will be too far to our west, but the tropical moisture will
linger with continued Sw flow allowing for ongoing monsoon showers
and storms. If you've made it this and are ready for cooler
temperatures, temperature during this period should start running
5-15 degrees below normal.
Rest of Next Week: While any direct influences from Hilary moves
too far westward Monday into Tuesday, tropical moisture that get
brought up into the region will linger into next week with
continued favorable SW flow thanks to the strong ridge to our
west. This will continue to result in daily storm chances.
Temperature will start to trend back up though and lower
elevations that get relief over the weekend will have their highs
return to the upper 90s to 100s.
&&
.AVIATION...For the 00Z TAF Package...Mostly VFR conditions persist.
Iso. to sct. TS has develop across northern AZ. Visibilities and
ceilings under these cells will be sub VFR. Winds this afternoon
could be gusty/erratic near storms, while the dominate winds will be
SW 10-15 kts with gusts 15-25 kts. TS -SHRA coverage decreases
overnight but could linger past 06Z in isolated locations. Expecting
similar conditions to develop tomorrow after 15Z. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Thursday and Friday...Daily shower and storm chances
increase Thursday into Friday with widespread 75% or greater POPs
along and north of the Mogollon Rim by Friday. Gusty, erratic winds
expected near storms and from outflows. RH remains elevated with min
RHs 25% or greater each afternoon.
Saturday through Monday...More widespread shower and storm chances
expected west of the I17 HW89 corridor Saturday and Sunday with more
isolated coverage to the east. More regular monsoon conditions
return by the start of next work week. Cloudy, cooler weather
expected over the weekend with temperatures running ~10 degrees
below normal. Elevated RHs expected as well.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...None.
&&
PUBLIC...RKR
AVIATION...RKR
FIRE WEATHER...RKR
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 16, 12:44 PM MST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1244 PM MST Wed Aug 16 2023
AZZ012-015-162015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1244 PM MST Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF US-89 IN COCONINO
COUNTY THROUGH 115 PM MST...
At 1243 PM MST, Doppler radar was tracking a strong thunderstorm near
Nalahiku Pueblo in Wupatki N.M., or 25 miles north of Flagstaff,
moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nalahiku Pueblo in Wupatki N.M. and Wupatki National Monument.
This includes U.S. Highway 89 between mile markers 437 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3561 11140 3544 11147 3549 11169 3570 11159
TIME...MOT...LOC 1943Z 103DEG 6KT 3557 11153
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BAJSpecial weather statement, Aug 16, 2:11 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
211 PM MST Wed Aug 16 2023
AZZ008-037-162145-
Yavapai County Valleys and Basins-Yavapai County Mountains-
211 PM MST Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PRESCOTT VALLEY IN YAVAPAI
COUNTY THROUGH 245 PM MST...
At 210 PM MST, Doppler radar was tracking a strong thunderstorm over
Antelope Park, or over Prescott Valley, moving north at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott Valley, Yavapai County Fairgrounds, Glassford Hill, Mountain
Valley Park, Prescott Mall, Antelope Park, Prescott Airport, Prescott
Gateway Mall, Fain Lake, Watson Lake, and Prescott Valley Event
Center.
This includes the following highways...
State Route 89 between mile markers 317 and 318.
State Route 89A between mile markers 318 and 329.
State Route 69 between mile markers 285 and 294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3454 11228 3454 11242 3469 11243 3468 11223
TIME...MOT...LOC 2110Z 183DEG 6KT 3462 11233
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BAJSpecial weather statement, Aug 16, 3:22 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
322 PM MST Wed Aug 16 2023
AZZ016-162245-
Eastern Mogollon Rim-
322 PM MST Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF COCONINO COUNTY
THROUGH 345 PM MST...
At 321 PM MST, Doppler radar was tracking a strong thunderstorm near
Starlight Pines, or 29 miles north of Payson, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Soldiers Annex Lake, Blue Ridge Reservoir, Tremaine Lake, Elks Group
CG, Starlight Pines, Soldiers Lake, Blue Ridge Campground, Long Lake,
and Rock Crossing Campground.
This includes State Route 87 between mile markers 295 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3457 11108 3455 11122 3467 11135 3481 11120
3464 11098
TIME...MOT...LOC 2221Z 163DEG 11KT 3466 11120
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BAJSpecial weather statement, Aug 16, 4:34 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
434 PM MST Wed Aug 16 2023
AZZ008-037-170000-
Yavapai County Valleys and Basins-Yavapai County Mountains-
434 PM MST Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF YAVAPAI COUNTY NEAR
MAYER THROUGH 500 PM MST...
At 433 PM MST, Doppler radar was tracking a strong thunderstorm near
Mayer, or 15 miles southeast of Prescott Valley, moving north at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dewey-humboldt, Mayer, Dewey-Humboldt, Spring Valley, and Arcosanti.
This includes the following highways...
Interstate 17 between mile markers 265 and 268.
State Route 69 between mile markers 266 and 273, and between mile
markers 278 and 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3435 11210 3435 11225 3454 11226 3453 11202
TIME...MOT...LOC 2333Z 182DEG 9KT 3442 11217
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BAJSpecial weather statement, Aug 16, 5:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
504 PM MST Wed Aug 16 2023
AZZ015-037-038-170030-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
504 PM MST Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT SEDONA IN COCONINO AND YAVAPAI
COUNTIES THROUGH 530 PM MST...
At 504 PM MST, Doppler radar was tracking a strong thunderstorm over
Sedona, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedona, West Sedona, Submarine Rock, Pyramid Moutain Trailhead,
Chimney Rock, Seven Sacred Pools, Brins Ridge, Midgely Bridge
Swimming Hole, Vultee Arch Trailhead, Sedona Airport, Devils Bridge
Trailhead, Encinoso Swimming Hole, Schuerman Mountain Trailhead,
Little Horse Trailhead, Soldier Pass Trailhead, Mescal Trailhead,
Grasshopper Point Swimming Hole, Slide Rock State Park, Thunder
Mountain Trailhead, and Crescent Moon Ranch.
This includes the following highways...
State Route 179 between mile markers 310 and 313.
State Route 89A between mile markers 369 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3482 11172 3482 11184 3495 11188 3496 11169
TIME...MOT...LOC 0004Z 173DEG 10KT 3486 11178
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BAJ